Skip to content
Asthma and Exhaustion
avatar
BeMerri posted:
My son, 17yrs, is on albuterol and flovent. However, he continues to have symptoms including complete exhaustion. He plays a competitive sport
and is in great shape...except for this. It seems to be getting worse and the meds don't seem to be helping. Any suggestions? Should I seek out a new pulmonologist? He's been to two cardiologists and been cleared by them. We don't know where to turn.
Reply
 
avatar
amcate responded:
Allergists or pulmonologist are usually the best specialitists for asthma. One allergist I knew said Internal Medicine doctors are also good. So, I would see one of those folks if it's available. I don't know if meds are different for kids, but usually what is done if FloVent is not controlling it well and it's at the highest dose (220), then they'll switch to a combination drug that has a long term bronchodialator in addition to the anti inflammatory, starting at a medium dose.

If the meds that aren't helping is the albuterol, and the kid can't breath-then urgent care or the emergency room would be needed.
 
avatar
amcate responded:
Sorry, I reread what you wrote, "should I seek out a new pulmonologist?" so, evidently, you are already seeing one. I don't think there's anything wrong with getting a second opinion if you are concerned. Cardiologists may not know as much about asthma as the other specialities I mentioned.
 
avatar
BeMerri responded:
Thank you for your response. He tells me now that it's not so much his breathing that's the problem but the complete exhaustion that comes on almost out of nowhere. He says he can barely move one foot in front of the other when this happens. I agree that a second opinion can't hurt. I just hate to have him see more doctors as that is what he spent his summer doing.

On a side note someone mentioned that he could have seasonal allergies. We had him tested for that at age 10 and it came back negative.
 
avatar
amcate replied to BeMerri's response:
I can understand about the doctor's visits. There was a time in my life when I was seeing one or two doctors a week, and I grew tired of it, so prioritized some health conditions over others to cut down.

I too have a lot of exhaustion, and my family notices it as well. For some reason my heart rate is usually over 100, but despite cardiologist ruling things out, and even with no anxiety and no beta 2 agonists in my system, it remains high. They ruled out thyroid problems, did a metabolic and liver function tests, and also celiac disease (don't ask me why), all the common things that account for exhaustion, but were unable to find anything, and they also did a chest CT to rule out other pulmonology conditions. If they find out a reason for the exhaustion, let me know. The cardiologist said the fast heart rate was probably due to the asthma, and that's what the doctors are going with-impaired gas exchange due to persistent asthma causing the body to work harder and then leading to exhaustion. Anyway, let me know if you learn of something with your son as to the cause of the exhaustion.
 
avatar
Aqua14 replied to BeMerri's response:
He's 17, so he was last allergy tested a pretty long time ago. Allergies are known to develop during adolescence, so it would be a good idea to get him tested again (skin tests & intradermals, not blood tests) by a board certified allergist. And people who already have some type of allergic disease, like asthma, are prone to developing other types of allergic disease, like allergies or eczema.

Allergies are definitely known for causing fatigue; here's a link to an article on this: http://www.psychosomaticmedicine.org/content/64/4/684.full

When my allergies were at their worst (years ago), during my allergy seasons if I exposed myself to a lot of pollen or mold, I would get so exhausted I would have to sleep for hours to recover. Luckily due to good medications and years of allergy shots, those days are over.

Hope these thoughts help. Take care & good luck. Judy
 
avatar
anita532 responded:
Have your son cut out all sports for 6 months. Go at the sports again and see what the difference is. Another question: is he taking 2 different kinds of anti-inflammatories, that being the flovent and some other meds? You cannot combine anti-inflammatories.
 
avatar
Aqua14 replied to anita532's response:
Anita532, what do you mean "you cannot combine anti-inflammatories"? Sure you can, and physicians prescribe them all the time!

For example, an allergist may have an asthmatic patient taking Flovent and then prescribe oral prednisone for a flare. Other patients with severe asthma may be taking two different inhaled steroids daily, such as Qvar and Pulmicort.

Sorry, you really don't know what you're talking about.
 
avatar
BeMerri replied to amcate's response:
I'm sorry it took me so long to respond. My son has been on the Flovent (2x'a/day) and his rescue inhaler 5 minutes before physical activity. He had 2-a-day practices and hasn't had a breathing or exhaustion attack since the fourth day on both meds. He uses a spacer for both inhalers. Maybe that is helping him get more of the medicine. I will also make an appointment with an allergist as you are right...its been a while since was last seen. Thank you!
 
avatar
BeMerri replied to Aqua14's response:
Hi Judy,
Thank you so much for your response. His symptoms have subsided now that he's been on the flovent and albuteral.
He hasn't had an episode with exhaustion for 1 week, compared to 3 in less then 24 hrs, so I think the meds are kicking in. I am also going to take him to an allergist. I think mold may be a factor as well. I appreciate the link and your sharing your history with me.
Beth


Helpful Tips

Asthma InhalersExpert
There are several types of inhalers for asthma. Some inhalers (inhaled steroids) are controller medications that are used on a daily basis ... More
Was this Helpful?
122 of 152 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the Duke Health Asthma and Allergies Center